Iowa, 2019

Flash Flood and Flooding in Iowa, March 9 to 15, 2019

March 9 to 15, 2019 · NWS DMX · 4 events in 4 counties and zones

Early reports starting on the 9th are in this entry, with several later reports starting on the 13th in Part II. Additionally the combination of heavy snowpack and heavy rainfall absorbed into the snow partially collapsed a horse barn roof in rural Adair County near Greenfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$560,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Early reports starting on the 9th are in this entry, with several later reports starting on the 13th in Part II.

Additionally the combination of heavy snowpack and heavy rainfall absorbed into the snow partially collapsed a horse barn roof in rural Adair County near Greenfield.

An ice jam occurred in Ottumwa on the Des Moines River causing flash flooding were water rapidly rose several feet on the morning of the 12th. Several cars and campers were flooded.

A relatively deep and widespread snowpack existed across the region during early to mid March. Many areas in central and northern Iowa had around a foot to two feet of snow on the ground, along with many areas in upstream river basins in Minnesota and the Dakotas having similar or deeper snowpacks on the ground. Additionally, with the below normal temperatures throughout the majority of the 2019 year to date, soils were frozen to depths of a foot or more throughout the aforementioned areas. All of that primed the area for potential moderate to major flooding issues should a rapid snowmelt and/or rainfall event occur, which unfortunately came to fruition.

The primary driver was two-fold with warm air advection on the backside of a departing high pressure on the 12th, and a sizable low pressure system that moved through the region on the 13th and 14th. The event began with widespread temperatures and dew points in the upper 30s to low 40s on the 12th with the initial warm air advection, which continued through the overnight hours into the 13th. As the low pressure system developed off the Colorado Rockies, warm air advection continued to push temperatures and dew points up into the upper 40s and low 50s on the 13th and 14th, aiding the rapid snow melt. On top of the rapid snowmelt, which often went from 12 or more inches on the ground to zero in a matter of about two days, light to moderate rainfall occurred ahead of and on the backside of the low pressure system on the 13th and 14th. All combined to cause widespread overland flooding, river flooding, and ice jam issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 9, 11:38 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 9, 11:38 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1138 AM CST Sat Mar 9 2019

.UPDATE...
Issued at 725 AM CST Sat Mar 9 2019

Update to add another row of counties into the WW.Y until 10 am.
The precipitation is outpacing the rise in temperature a bit
farther south (about 20 miles south of the original weather
advisory outline) and areas along US 20 will see a period of light
icing before temperatures climb above 33 this morning. The winter
weather advisory remains in place north of the added area as well.
Winds continue to increase and have also caused some blowing snow
over portions of northern and northwest Iowa - adding to some
travel issues early today. /rev

&&

.SHORT TERM.../Today through Sunday/
Issued at 356 AM CST Sat Mar 9 2019

Confidence: Medium to High

Storm progressing more or less as expected. Temperatures on the
rise now, but remain at the freezing mark over west-central,
northwest, north central and a few sites in east central. Warm air
advection is increasing over southern Iowa now and expecting that
temps will warm slowly into 12z. The area of greatest threat for
leading edge light freezing precipitation remains the northwest,
north and north east but it continues a race between the arrival
of deeper moisture and the warming temperatures at the surface.
There is very little difference between the GFS/NAM/Euro with
regard to the track and evolution of the system. The surface low
is expected to track from northeast Kansas to about Keokuk, Iowa
by 22z. The H850 low will be slightly displaced northwest,
tracking from near Topeka to near Clinton, Iowa by 00z. The entire
forecast area is above 0C at H850 with MaxT wetbulb also above 0C
by 12z. This will keep either light freezing rain/light freezing
drizzle in the offing through 16 to 17z in the far north while the
south continues with liquid and foggy conditions. By 19-20z, the
changeover will begin with H850 temperatures and MaxT wetbulb
aloft dropping below 0C northwest. The transition to snow in the
afternoon over far northern sections will track east/southeast
during the evening as the entire storm progresses northeast. The
best forcing will occur with the initial surge of warm air
advection this morning and increasing mechanical lift from 18z to
00z as the center of the sfc/upper level low tracks into Iowa.
Moderate rainfall is expected with a swath of 0.50 to 0.60 over
the south this morning; then a wrap-around deformation shield of
precipitation across the north this afternoon. The changeover of
mid to late afternoon back to snow northwest will limit the amount
of moisture remaining for snowfall, but it still looks like there
will be about 2 to 4 inches over the north through 03z with the
higher totals near Estherville. Winds will increase dramatically
following the low this evening with a likely burst of wind between
08z and 16z Sunday. With rain falling over the snow pack first,
prior to the new snow on top of that in the north, the threat for
blowing snow will probably only come from the newly falling snow.
But even 2 to 4 inches may cause enough impacts to travel later
tonight and Sunday that the advisory may need a slight areal
extension over the north through Sunday. Will let the day shift
evaluate the snowfall today. Otherwise, a wind advisory may be
needed for a portion of the region tonight into Sunday morning.
Highs today will warm into the mid 30s in the far north to the
upper 30s central, and the mid 40s southeast. Tonight we fall back
to teens northwest to the upper 20s southeast. Sunday will see
some sun late day which will help temperatures recover to the mid
20s northwest to the upper 30s southeast. So, despite the
northwest winds, some daytime snow melt will continue. Some clouds
return Sunday night with lows around 10 north and the lower 20s
south as high pressure settles into the region with light winds.

.LONG TERM.../Sunday Night through Friday/
Issued at 356 AM CST Sat Mar 9 2019

The active weather pattern continues throughout much of next week
with a main system pulling through the region Tuesday night into
Wednesday.

Sunday night into Tuesday...The ECMWF/GFS and even the NAM through
midday Tuesday have come in warmer with the shortwave to ride upper
level ridge late Monday night into Tuesday morning ahead of the
main deep trough digging into the western CONUS. Decent theta-e
advection and weak isentropic lift along the 290K to 300K surfaces
begins around 09z Tuesday and continues to press northeast
through the rest of the morning. Soundings do take some time to
saturate and have delay the onset of pops until past 06z Tuesday
to just the southwest portions of the forecast area. Could even
delay precip until 09z as the surface high to the east provides
plenty of dry air to contend with. When soundings do become
saturated, the onset of precip looks to be a wintry mix with a
decent warm layer aloft to melt snow and a deep enough surface
layer below freezing to provide sleet potential. However, the WAA
is strong enough and looks to push temperatures fairly quickly
above freezing from 12-17z Tuesday over the west to north.
Certainly a short duration of sleet and possibly freezing rain mix
before switching to all rain late in the morning and into the
afternoon. Low confidence in any significant sleet/ice
accumulations.

Tuesday night into Thursday...the strong surface low tracks from
the OK/TX Panhandles, through Kansas and into southeast NE and
western Iowa during this time. The entire forecast area looks to
remain in the warm sector and thus have all rain going until the
CAA develops by around 09z to 12z Thursday on the backside of the
surface low. Models are coming into good agreement with the track
and timing of the surface low and northern Iowa remains the best
potential for any snow accumulation on Thursday. Winds will be
strong throughout the entire period, especially within the WAA
regime Tuesday into Tuesday evening and even more so when the CAA
develops late WEdnesday night and throughout the day Thursday.

As far as temperatures go, nudged up maximum temperatures on
Wednesday with the good WAA throughout the day even with the rain
anticipated. The rain, plus the warm temps and dew points is going
to be a snow eater providing the potential for river flooding
across the forecast area. With the current snowpack already
consisting of 2-4 inches of liquid, plus the precipitation
anticipated today and the rain Tuesday into Wednesday, the
confidence is increasing in the flood potential. Lower confidence
in the severity due the uncertainly how quickly the snow melts and
runs off, particularly across northern Iowa. Plus, with the
cooler air filtering back into the state late in the week, this
may help slow down the runoff process a bit. The other threat is
ice jams. Most rivers, especially over northern Iowa, remain ice
covered and with the anticipated rain, warmer temperatures through
mid-week, and the snowmelt are all be factors in breaking up
river ice potentially leading to ice jams.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1138 AM CST Sat Mar 9 2019

IFR or lower conditions will prevail through this afternoon into
tonight, then improve from southwest to northeast after dark as
strong winds develop, gradually sweeping out precipitation, low
clouds, and fog. VFR conditions are expected by early Sunday
morning and beyond. Have taken best estimate at timing improvement
of conditions and changes in precipitation type and intensity,
but amendments are likely.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM CDT Sunday for IAZ004>007.

&&

UPDATE...REV
SHORT TERM...REV
LONG TERM...Podrazik
AVIATION...Lee
Hazardous weather outlook, Mar 9, 4:54 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
454 AM CST Sat Mar 9 2019

IAZ004>007-015>017-023>028-033-101100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-
454 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Areas of dense fog are likely this morning where visibility
restrictions down to one half mile at times are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory is in effect for the area on Sunday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Widespread moderate rainfall is forecast Tuesday into Wednesday.
Runoff from the rainfall and additional snowmelt may lead to ice
jams and river flooding by late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but reports of rainfall, snow
and ice are encouraged and appreciated.

IAZ034>039-044>050-057>062-070>075-081>086-092>097-101100-
Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
454 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Areas of dense fog are likely this morning where visibility
restrictions down to one half mile at times are possible. A few
isolated thunderstorms are possible over southern Iowa Iowa today.
However, no severe storms are expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread moderate rainfall is forecast Tuesday into Wednesday.
Runoff from the rainfall and additional snowmelt may lead to ice
jams and river flooding by late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but reports of rainfall, snow
and ice are encouraged and appreciated.

KLP

The radar

The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Adair

When
March 9, 2:00 PM CST
Where
Adair County, Greenfield
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
41.300, -94.470

A heated horse barn near the town of Greenfield experienced a partial roof collapse due to the snow and rainfall absorbed into the snow putting too much weight on the that part of the roof. Minor injuries to a couple of horses were reported.

Flood, Mahaska

When
March 9, 8:55 PM CST to March 10, 3:30 PM CST
Where
Mahaska County, 2.32 mi NNW of Evans to 1.56 mi SE of Leighton
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.330, -92.750

Flooding was observed around the Muchakinock Creek west of Oskaloosa. Water was reported over State Highway 92.

Flash Flood, Wapello

When
March 12, 9:00 AM CST to 2:00 PM CST
Where
Wapello County, 1.98 mi W of Ottumwa to 1.34 mi NE of Bidwell
Cause
Ice Jam
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
41.023, -92.438

Flash flooding occurred on the north side of Ottumwa due to an ice jam on the Des Moines River. Water rapidly rose several feet flooding a campground and a few local residences. Some cars and campers were flooded.

Flood, Clarke

When
March 12, 1:21 PM CST to March 15, 9:00 AM CST
Where
Clarke County, 2.6 mi SW of Hopeville to 7.88 mi SSE of Woodburn
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
40.900, -94.010

Localized flooding was reported in low lying areas of Murray. West of Osceola, 190th Avenue was closed due to ponding of water over the road. As the rain and snowmelt continued, numerous roads across the county began to flood and were closed as well.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814865, 814270, 814871, 814271.